Alert archive / Kentucky / Flash Flood Warnings in 2003

Flash Flood Warning 42, NWS Louisville, KY

September 2, 2003Breckinridge County, Kentucky

NWS Louisville, KY issued this flash flood warning at Sep 2, 2003, 1:10 PM CDT for Breckinridge County, Kentucky. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 2, 2003, 1:10 PM CDT (18:10 UTC)
Expired
Sep 2, 2003, 3:15 PM CDT
In force
2 hr
Issued by
NWS Louisville, KY
Area
Counties, with a storm outline in the text

County Breckinridge County, KY

The radar

The Louisville radar (KLVX), 47 km from the middle of the area, began a volume at 18:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 6.2 hours before the alert went out and 186 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2003-09-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 965 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2003-09-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 70 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
965 J/kg
Mixed-layer CIN
-28 J/kg
Mixed-layer LCL
812 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
70 m²/s²
0-3 km storm-relative helicity
80 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS53 KLMK 021811
FFWLMK
KYC027-022015-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE LOUISVILLE KY
110 PM CDT TUE SEP 2 2003

THE NATIONAL WEATHER SERVICE IN LOUISVILLE HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  BRECKINRIDGE COUNTY IN NORTH CENTRAL KENTUCKY

* UNTIL 315 PM CDT

* AT 109 PM CDT...WEATHER SERVICE DOPPLER RADAR INDICATED VERY HEAVY
  RAIN OVER GARFIELD...OR ABOUT 45 MILES SOUTHWEST OF LOUISVILLE...
  MOVING EAST AT 25 MPH.

* SOME LOCATIONS IN THE WARNING INCLUDE HARDINSBURG

2 INCHES OF RAIN HAVE FALLEN IN CENTRAL BRECKENRIDGE COUNTY NEAR 
HARDINSBURG SINCE NOON CDT. ADDITIONAL HEAVY RAIN AND A FEW 
THUNDERSTORMS WILL CONTINUE THE NEXT COUPLE HOURS WITH 2 TO 3 INCHES 
ADDITIONAL RAINFALL LIKELY DURING THAT TIME. 

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE WATER COVERS THE ROADWAY.
THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY.
VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY. MOVE TO
HIGHER GROUND.

REPORT FLOODING TO YOUR NEAREST LAW ENFORCEMENT AGENCY. THEY WILL 
RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE IN LOUISVILLE.

LAT...LON 3789 8659 3760 8663 3763 8626 3781 8617
          3796 8637

$$

JB
2 follow-up statements
000 
WGUS73 KLMK 021910
FFSLMK
KYC027-021930-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
209 PM CDT TUE SEP 2 2003

...THE FLASH FLOOD WARNING WHICH WAS IN EFFECT UNTIL 215 PM CDT FOR
BRECKINRIDGE COUNTY IN NORTH CENTRAL KENTUCKY HAS BEEN CANCELLED...

NO REPORTS OF FLOODING HAVE BEEN RECEIVED. ONLY LIGHT TO MODERATE 
RAIN IS OCCURRING WITH ACCUMULATIONS AROUND 1/4 INCH THROUGH 3 PM 
EXPECTED.

$$

JB
000 
WGUS73 KLMK 021912 CCA
FFSLMK
KYC027-021930-

FLASH FLOOD STATEMENT...CORRECTED
NATIONAL WEATHER SERVICE LOUISVILLE KY
209 PM CDT TUE SEP 2 2003

...THE FLASH FLOOD WARNING WHICH WAS IN EFFECT UNTIL 315 PM CDT FOR
BRECKINRIDGE COUNTY IN NORTH CENTRAL KENTUCKY HAS BEEN CANCELLED...

NO REPORTS OF FLOODING HAVE BEEN RECEIVED. ONLY LIGHT TO MODERATE 
RAIN IS OCCURRING WITH ACCUMULATIONS AROUND 1/4 INCH THROUGH 3 PM 
EXPECTED.

$$

JB

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before this flash flood warning went out at Sep 2, 3:30 AM CDT, 9 hours 40 minutes earlier.

Area forecast discussion, Sep 2, 3:30 AM CDT, 9 hours 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOUISVILLE KY
430 AM EDT TUE SEP 2 2003

FRONT REMAINS NEAR STATIONARY ACROSS SOUTHERN INDIANA THIS MORNING
WITH AREAS OF SHOWERS AND THUNDERSTORMS WITH HEAVY RAIN MOVING
NORTHEAST ALONG THE OHIO RIVER. OVER SOUTHEAST PARTS OF CENTRAL
KENTUCKY SKIES REMAINED PARTLY CLOUDY.

MODELS SIMILAR IN KEEPING HEAVY RAIN ACROSS LOWER OHIO VALLEY
THROUGH TONIGHT THEN GRADUALLY DIMINISHING THE RAIN DURING THE
AFTERNOON AND EARLY EVENING ON WEDNESDAY. GFS HAS BEEN MORE
CONSISTENT WITH PATTERN. HOWEVER ETA SEEMS TO BE DESCRIBING THE
PRECIPITATION PATTERN BETTER. WILL USE A BLEND OF THE MODELS.

.SHORT TERM ...
MODELS SHOW LIFT INCREASING EARLY THIS MORNING AND CONTINUING
THROUGH MUCH OF THE DAY AND NIGHT AS FRONT SAGS ONLY SLOWLY TO THE
SOUTH. ALSO UPPER LEVEL JET IS MOVING ACROSS TO OUR NORTH WITH FA IN
THE RIGHT REAR QUADRANT FOR MUCH OF PERIOD. THE UPPER LEVEL
DIVERGENCE OVER THE AREA WILL ADD TO INCREASE IN PRECIPITATION. IN
ADDITION PRECIP. WATER IS ABOVE 1.5 TO 2 INCHES ACROSS MOST OF THE
AREA THROUGH TONIGHT. THIS WILL RESULT IN PERIODS OF VERY HEAVY
RAIN. WILL KEEP HIGHEST POPS ALONG AND NORTH OF THE OHIO RIVER TODAY
WITH LIKELY POPS EXTENDING OVER ALL BUT THE SOUTHEAST.

WILL GO WITH FLOOD WATCH FOR NORTHERN TWO THIRDS OF FA (ALL EXCEPT
SOUTH CENTRAL KENTUCKY WHERE RAIN WHERE RAIN WILL BE MORE
SCATTERED). EXPECT THAT WATCH MAY NEED TO BE EXTENDED INTO SOUTH
CENTRAL KENTUCKY FOR TONIGHT AND POSSIBLY PART OF WEDNESDAY.

ON WEDNESDAY...JET MOVES TO THE EAST AS FRONT DROPS SOUTHEAST INTO
KENTUCKY. SHOWERS AND THUNDERSTORMS WILL GRADUALLY DIMINISH DURING
THE AFTERNOON...AND FINALLY END OVER MOST OF FA WEDNESDAY EVENING.

LONGER TERM...
DRIER AIR WILL SETTLE INTO THE AREA ON THURSDAY AND CONTINUE THROUGH
THE WEEKEND.

.LMK...FLOOD WATCH TODAY AND TONIGHT FOR ALL OF SOUTH CENTRAL
INDIANA AND THE NORTHERN HALF OF CENTRAL KENTUCKY.

SCHOLZ
Hazardous weather outlook, Sep 2, 8:47 AM CDT, 4 hours 23 minutes before
INZ076>079-083-084-089>092-KYZ023>042-045>049-053>057-061>067-
070>078-081-082-031100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LOUISVILLE KY
947 AM EDT TUE SEP 2 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL KENTUCKY AND SOUTH
CENTRAL INDIANA.

.DAY ONE...TODAY AND TONIGHT.

A FLOOD WATCH HAS BEEN EXTENDED TO THE SOUTH AND NOW INCLUDES ALL OF
CENTRAL KENTUCKY AND SOUTH-CENTRAL INDIANA...IN EFFECT FOR TODAY AND
TONIGHT. THE REMNANTS OF TROPICAL STORM GRACE...COMBINED WITH A
STALLED FRONTAL BOUNDARY ACROSS THE OHIO VALLEY...WITH CONTINUE TO
BRING PERIODS OF HEAVY RAIN TO THE OUTLOOK AREA. RAINFALL AMOUNTS
FROM TODAY THROUGH WEDNESDAY COULD APPROACH 5 INCHES. WIDESPREAD
FLOODING PROBLEMS MAY DEVELOP AS A RESULT OF THE HEAVY RAINFALL.
SEVERE THUNDERSTORMS ARE NOT ANTICIPATED ALTHOUGH A FEW
THUNDERSTORMS MAY CONTAIN GUSTY WINDS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

PERIODS OF HEAVY RAIN WILL CONTINUE ON WEDNESDAY WITH ADDITIONAL
FLOODING PROBLEMS POSSIBLE. ORGANIZED SEVERE THUNDERSTORMS ARE NOT
EXPECTED. A COLD FRONT WILL MOVE THROUGH THE OUTLOOK AREA LATE ON
WEDNESDAY BRINGING AN END TO THE WIDESPREAD RAIN AND POTENTIAL
FLOODING. THE REMAINDER OF THE WEEK IS FORECAST TO BE MILD AND DRY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THROUGH WEDNESDAY FOR FLOODING.

JB

In the hours before

Special weather statement, Sep 2, 12:27 PM CDT, 43 minutes before
INZ089-KYZ023>028-061-062-070>073-021900-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
1227 PM CDT TUE SEP 2 2003

...ANOTHER BATCH OF HEAVY RAIN HEADED FOR WEST-CENTRAL KENTUCKY AND
FAR SOUTHERN INDIANA...

A LARGE BATCH OF MODERATE TO HEAVY RAIN...LOCATED OVER WESTERN
KENTUCKY EARLY THIS AFTERNOON...WILL REACH A LINE FROM BOWLING GREEN
TO ELIZABETHTOWN BY 1 PM CDT. AN ADDITIONAL 2 TO 3 INCHES OF
RAINFALL MAY OCCUR WITH THIS BATCH OF RAIN THROUGH 2 PM. THIS RAIN
WILL BE FALLING ON GROUND THAT IS NEARLY SATURATED DUE TO EARLIER
RAINS. THERE WILL BE A HEIGHTENED RISK FOR WIDESPREAD FLOODING
AROUND THE COMMUNITIES OF RUSSELLVILLE...BOWLING GREEN...
MORGANTOWN...LEITCHFIELD...BEAVER DAM...HARDINSBURG AND TELL CITY.
MOTORISTS SHOULD NOT ATTEMPT TO CROSS ANY FLOODED ROADWAYS.

MONITOR NOAA WEATHER RADIO OR LOCAL MEDIA FOR POSSIBLE FLASH FLOOD
WARNINGS IN YOUR LOCATION. A FLOOD WATCH CONTINUES IN EFFECT THROUGH
TONIGHT FOR THE AREA.

JB

The office that day

Everything else NWS Louisville, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 1, 7:02 PM CDTSevere Thunderstorm WarningLMKBreckinridge43 min
Sep 1, 7:29 PM CDTSevere Thunderstorm WarningLMKMeade31 min
Sep 2, 11:00 AM CDTFlash Flood WarningLMKGreen, Taylor3 hr
Sep 2, 3:04 PM CDTSevere Thunderstorm WarningLMKAdair41 min
Sep 2, 3:19 PM CDTFlash Flood WarningLMKTaylor3 hr

Nearby

Flash Flood Warnings in Kentucky, 2003Every flash flood warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.